MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0408
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Code Thrombus (2101)
Date of Event 06/19/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The product lot number was not provided, therefore, the manufacturing records could not be reviewed.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior cerebral artery (aca) using a penumbra smart coil (smart coil).During the procedure, while attempting to place the first smart coil in the aneurysm lumen, the smart coil kept herniating into the anterior communicating artery (acom).After several attempts it was noted that a small thrombus on the coil tip had formed, causing a stroke.Therefore, the smart coil was removed and 10 mg reopro intravenous (iv) was infused to start.The physician then performed a thrombectomy procedure to treat the stroke.The event was considered resolved the same day (b)(6) 2018.The stroke was reported to be a serious adverse event to the patient with definite relationship to the smart coil system and unrelated to the procedure.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7720455
Report Number3005168196-2018-01444
Device Sequence Number1120814
Product Code HCG
UDI-Device Identifier00814548015088
UDI-Public00814548015088
Combination Product (Y/N)Y
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/27/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number400SMTSFT0408
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/27/2018
Initial Report FDA Received Date07/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age59 YR
Date Report Sent to FDA01/01/2005